Bernoulli

  • Bernoulli
  • Volume 19, Number 5A (2013), 2098-2119.

Marked empirical processes for non-stationary time series

Ngai Hang Chan and Rongmao Zhang

Full-text: Open access

Abstract

Consider a first-order autoregressive process $X_{i}=\beta X_{i-1}+\varepsilon_{i}$, where $\varepsilon_{i}=G(\eta_{i},\eta_{i-1},\ldots)$ and $\eta_{i}$, $i\in\mathbb{Z}$ are i.i.d. random variables. Motivated by two important issues for the inference of this model, namely, the quantile inference for $H_{0}\colon\ \beta=1$, and the goodness-of-fit for the unit root model, the notion of the marked empirical process $\alpha_{n}(x)=\frac{1}{n}\sum_{i=1}^{n}g(X_{i}/a_{n})I(\varepsilon_{i}\leq x)$, $x\in\mathbb{R}$ is investigated in this paper. Herein, $g(\cdot)$ is a continuous function on $\mathbb{R}$ and $\{a_{n}\}$ is a sequence of self-normalizing constants. As the innovation $\{\varepsilon_{i}\}$ is usually not observable, the residual marked empirical process $\hat{\alpha}_{n}(x)=\frac{1}{n}\sum_{i=1}^{n}g(X_{i}/a_{n})I(\hat{\varepsilon}_{i}\leq x)$, $x\in\mathbb{R}$, is considered instead, where $\hat{\varepsilon}_{i}=X_{i}-\hat{\beta}X_{i-1}$ and $\hat{\beta}$ is a consistent estimate of $\beta$. In particular, via the martingale decomposition of stationary process and the stochastic integral result of Jakubowski (Ann. Probab. 24 (1996) 2141–2153), the limit distributions of $\alpha_{n}(x)$ and $\hat{\alpha}_{n}(x)$ are established when $\{\varepsilon_{i}\}$ is a short-memory process. Furthermore, by virtue of the results of Wu (Bernoulli 95 (2003) 809–831) and Ho and Hsing (Ann. Statist. 24 (1996) 992–1024) of empirical process and the integral result of Mikosch and Norvaiša (Bernoulli 6 (2000) 401–434) and Young (Acta Math. 67 (1936) 251–282), the limit distributions of $\alpha_{n}(x)$ and $\hat{\alpha}_{n}(x)$ are also derived when $\{\varepsilon_{i}\}$ is a long-memory process.

Article information

Source
Bernoulli, Volume 19, Number 5A (2013), 2098-2119.

Dates
First available in Project Euclid: 5 November 2013

Permanent link to this document
https://projecteuclid.org/euclid.bj/1383661215

Digital Object Identifier
doi:10.3150/12-BEJ444

Mathematical Reviews number (MathSciNet)
MR3129045

Zentralblatt MATH identifier
06254555

Keywords
goodness-of-fit long-memory marked empirical process quantile regression unit root

Citation

Chan, Ngai Hang; Zhang, Rongmao. Marked empirical processes for non-stationary time series. Bernoulli 19 (2013), no. 5A, 2098--2119. doi:10.3150/12-BEJ444. https://projecteuclid.org/euclid.bj/1383661215


Export citation

References

  • [1] Avram, F. and Taqqu, M.S. (1987). Noncentral limit theorems and Appell polynomials. Ann. Probab. 15 767–775.
  • [2] Avram, F. and Taqqu, M.S. (1992). Weak convergence of sums of moving averages in the $\alpha$-stable domain of attraction. Ann. Probab. 20 483–503.
  • [3] Bai, J.S. (2003). Testing parametric conditional distributions of dynamic models. The Review of Economics and Statistics 85 531–549.
  • [4] Baillie, R.T. (1996). Long memory processes and fractional integration in econometrics. J. Econometrics 73 5–59.
  • [5] Bickel, P.J. and Wichura, M.J. (1971). Convergence criteria for multiparameter stochastic processes and some applications. Ann. Math. Statist. 42 1656–1670.
  • [6] Billingsley, P. (1968). Convergence of Probability Measures. New York: Wiley.
  • [7] Chan, N.H. and Ling, S. (2008). Residual empirical processes for long and short memory time series. Ann. Statist. 36 2453–2470.
  • [8] Chan, N.H. and Zhang, R.M. (2009). Inference for nearly nonstationary processes under strong dependence with infinite variance. Statist. Sinica 19 925–947.
  • [9] Chan, N.H. and Zhang, R.M. (2009). Quantile inference for near-integrated autoregressive time series under infinite variance and strong dependence. Stochastic Process. Appl. 119 4124–4148.
  • [10] Chan, N.H. and Zhang, R.M. (2010). Inference for unit-root models with infinite variance GARCH errors. Statist. Sinica 20 1363–1393.
  • [11] Davis, R. and Resnick, S. (1986). Limit theory for the sample covariance and correlation functions of moving averages. Ann. Statist. 14 533–558.
  • [12] Dedecker, J. and Merlevède, F. (2003). The conditional central limit theorem in Hilbert spaces. Stochastic Process. Appl. 108 229–262.
  • [13] del Barrio, E., Deheuvels, P. and van de Geer, S. (2007). Lectures on Empirical Processes: Theory and Statistical Applications. EMS Series of Lectures in Mathematics. Zürich: Eur. Math. Soc. With a preface by Juan A. Cuesta Albertos and Carlos Matrán.
  • [14] Escanciano, J.C. (2006). Goodness-of-fit tests for linear and nonlinear time series models. J. Amer. Statist. Assoc. 101 531–541.
  • [15] Escanciano, J.C. (2007). Weak convergence of non-stationary multivariate marked processes with applications to martingale testing. J. Multivariate Anal. 98 1321–1336.
  • [16] Escanciano, J.C. (2010). Asymptotic distribution-free diagnostic tests for heteroskedastic time series models. Econometric Theory 26 744–773.
  • [17] Gaenssler, P. and Révész, P. (1976). Empirical Distributions and Processes. Lecture Notes in Mathematics 566. Berlin: Springer.
  • [18] Gnedenko, B.V. and Kolmogorov, A.N. (1954). Limit Distributions for Sums of Independent Random Variables. Cambridge, MA: Addison-Wesley. Translated and annotated by K.L. Chung. With an Appendix by J.L. Doob.
  • [19] Hall, P. and Heyde, C.C. (1980). Martingale Limit Theory and Its Application (Probability and Mathematical Statistics). New York: Academic Press [Harcourt Brace Jovanovich Publishers].
  • [20] Ho, H.C. and Hsing, T. (1996). On the asymptotic expansion of the empirical process of long-memory moving averages. Ann. Statist. 24 992–1024.
  • [21] Hong, Y. and Lee, T.H. (2003). Diagnostic checking for the adequacy of nonlinear time series models. Econometric Theory 19 1065–1121.
  • [22] Jakubowski, A. (1996). Convergence in various topologies for stochastic integrals driven by semimartingales. Ann. Probab. 24 2141–2153.
  • [23] Jakubowski, A. (1997). A non-Skorohod topology on the Skorohod space. Electron. J. Probab. 2 21 (electronic).
  • [24] Kesten, H. (1973). Random difference equations and renewal theory for products of random matrices. Acta Math. 131 207–248.
  • [25] Knight, K. (1991). Limit theory for $M$-estimates in an integrated infinite variance process. Econometric Theory 7 200–212.
  • [26] Koul, H.L. and Ling, S. (2006). Fitting an error distribution in some heteroscedastic time series models. Ann. Statist. 34 994–1012.
  • [27] Kurtz, T.G. and Protter, P. (1991). Weak limit theorems for stochastic integrals and stochastic differential equations. Ann. Probab. 19 1035–1070.
  • [28] Ling, S. and Li, W.K. (1998). Limiting distributions of maximum likelihood estimators for unstable autoregressive moving-average time series with general autoregressive heteroscedastic errors. Ann. Statist. 26 84–125.
  • [29] Marcus, M.B. (1968). Hölder conditions for Gaussian processes with stationary increments. Trans. Amer. Math. Soc. 134 29–52.
  • [30] Mikosch, T. and Norvaiša, R. (2000). Stochastic integral equations without probability. Bernoulli 6 401–434.
  • [31] Resnick, S. and Greenwood, P. (1979). A bivariate stable characterization and domains of attraction. J. Multivariate Anal. 9 206–221.
  • [32] Stute, W., Xu, W.L. and Zhu, L.X. (2008). Model diagnosis for parametric regression in high-dimensional spaces. Biometrika 95 451–467.
  • [33] Teyssière, G. and Kirman, A. P. (2007). Long Memory in Economics. Berlin: Springer.
  • [34] Volný, D. (1993). Approximating martingales and the central limit theorem for strictly stationary processes. Stochastic Process. Appl. 44 41–74.
  • [35] Wooldridge, J.M. (1990). A unified approach to robust, regression-based specification tests. Econometric Theory 6 17–43.
  • [36] Wu, W.B. (2003). Empirical processes of long-memory sequences. Bernoulli 9 809–831.
  • [37] Wu, W.B. (2007). Strong invariance principles for dependent random variables. Ann. Probab. 35 2294–2320.
  • [38] Young, L.C. (1936). An inequality of the Hölder type, connected with Stieltjes integration. Acta Math. 67 251–282.
  • [39] Zou, H. and Yuan, M. (2008). Composite quantile regression and the oracle model selection theory. Ann. Statist. 36 1108–1126.